My son is 10 yrs old & has been diagnosed with ADHD since he was 6. He has been on Focalin, Adderall (adderrall), Ritalin, Metadate & currently is taking Vyvanse. He takes 70 mg in am with 10 mg of Prozac & @ 3pm he takes 20 mg of Ritalin mainly so he can focus & concentrate on his homework because the Vyvanse wears off about that time. Then, about an hour before bedtime he takes 0.1 of Clonopine to help him sleep. If he doesn't take it then he is up all night. The only bad thing is that he gets very hungry at about 1 am & will either wake me up to fix him something to eat or he will get up & fix something himself but then he goes right back to sleep. Like I said he is 10 yrs old & he weighs only 60 lbs probably due to the stimulants which decrease his appetite. When he first started Vyvanse he was on an emotional roller coaster which was very hard to watch. He was very depressed with crying spells but after about 3 days his emotions seemed to stabilize. Now, after about six months of taking it he seems to be having some pretty severe anger issues with periods of rage which is concerning his father & me a great deal. Not to mention, some new & unusal behaviors of obsession and impulsivity.
Also, about the same time he was diagnosed with ADHD he began stuttering. Sometimes it is very bad. He also has what looks like tics (touching his face almost constantly & lately swallowing hard with grimaces). He doesn't seem to be able to control it & we feel so bad for him & frustrated cause we are not sure what is causing him to do it.
Has anyone ever expereinced similiar reactions to Vyvanse?
I am sorry your son is going through this, please read the other Post I have read that the Drugs you mention do have the side effects you describe, to find out for your self you could put it into the search Engine and check each Drug out , read the other thread on this site just before yours . Recently I came across this information , The FDA has come out with very strong Warnings regarding amphetamine containing Drugs and also methylphenidates, ie Adderall (adderrall), Dexedrine, Cocerta and Ritalin, also Prozac ,put in 'The Health research Group and the Physician doing the Research is Sidney M. Wolfe.A recent study suggests " Food supplement Treatment of ADHD may be of equal effiacy to Ritalin treatment, All Children and especially those with Learning difficulties , benefit from a Multi Vitamin-mineral supplement with antioxidants, BComplex and VitaminC,other useful supplements to consider are the Amino acids that support production of nerotransmitters necessary for optimal Brain Funtion.and reduce aggressive and Impulsive behavior.Put Vyvanse in the search engine to see what comes up.
Quit drugging your children and find a way to work his problems without using meds. When he grows up he can decide on his own if he wants to jeopardize his mental and physical health using all those drugs you are giving him.
I had severe ADHD when I was your son's age but I managed to get good grades once in High School. Consider getting your children off those drugs and a good diet before you make his symptoms permanent.
Sorry, but I respectfully disagree with the above posts, especially regarding their tone.
While it does sound like your son is taking a lot of meds, I think there was a reason why he started on those and that it is unfair to fuss at you for following your doctors' recommendations.
Some people can get through school without meds and still succeed. I did OK (but had depression aggravated by untreated ADD). Others don't do well at all. My best friend in college self-medicated with caffeine, alcohol and pot. He passed in 4 years even with a double major, but then ended up hospitalized for detox within 2 years after graduation. He finally got treatment for the ADD and is doing much better now.
Talk to your doctor about the anger issues and the night waking for food. Those are red flags all right. Get a second opinion if you need to. Maybe he is over-medicated, but if you need to stop some of the meds cold turkey would be the worst way to do it.
You didn't say whether he gets a lot of exercise or mention what he does eat. Those things, combined with a good 8 hours straight of sleep, could make a huge difference. They do for my son and for me. So I do agree with the above posts as far as that goes. But just switching to vitamin supplements and throwing out the meds isn't likely to help. For more information about natural AND medical treatments check out Dr. Daniel Amen's website.
Definatly do not do 'cold turkey' I dont believe we recommended you do that,in the Post, and it is obvious your Doctor is going to tell you to keep him on them he would not have prescribed them in the first place.You are the parent of this child and you make the decision how you deal with it first and formost.Incidently the information I put in my Post comes from reliable Doctors .
Just to give you a little background...I WAS your son when I was his age. I'm 21 now, and just got off Vyvanse. I don't know how he is stable at 70mg, I was on 50 and had every negative side affect in the book.
the posts above about how you are a bad parent are misguided. my mom was in your position and it was hard for both of us, but we have resolved our issues over the years, or at least are still working on them.
my advice is to try and stay away from the amphetamine drugs. they can indeed be damaging to the brain at such a young age, and there are alternative ways of helping him to focus. if medication seems to be the way you want to go for now, that's fine, but the minute you brought up his anger issues, a red flag went up for me. any sort of change in his behavior that involves anger is the vyvanse, and I reccommend you talk to your doctor immediately. As for the touching of the face and the swallowing (that one made me laugh because I did that) it can be related to tics, or a form of muscular turrets, but it could also be an issue with OCD. has any docotor ever brought that up about your son? please look into that.
I used to have to take a sustaineed release ritalin capsule in the afternoons to ease the comedown, and clonodine to sleep at night, so I know what you both are going through. Eating at night isn't good either, but when you have no appetite all day long, when are you supposed to get hungry?
All in all, just keep trying and being patient. I know it's a rough process, but it's a rewarding one if you look at it on the other side. As for the medication situation, just try and suggest to your docotor wellbutron, and see what he says about that. Good luck with everything, hang in there, and try to be as understanding as you can. Just posting on this site shows me you're trying to begin with. Best of luck.
Sorry about taking a month to respond to what everyone has said. We had a couple of hurricanes down here (Louisiana) and everything has been a little crazy.
First of all, I would like to say that I appreciate ALL of your comments (good/bad). That is why I like to post questions online cause you are sure to get answers from every angle.
I have good news and some not so good news about my son.
The good: He doesn't seem as angry.
The not so good: He does seem a little more depressed.
I am all for alternative/healthy/drug-free ways of surviving but unfortunately my son's ADHD is very severe. If he does not take his medicine he loses almost any ability to concentrate or focus. He would not be able to sit still for any amount of time. He literally climbs the door frames as if he were Spiderman. He would not be able to hear me or his teachers calling his name because he goes into this wild busy world where if we don't repeat his name ten or fifteen times he just won't hear us. In the first two years of his diagnosis I, as his mother, would sort of 'play around' with his dosages cause I really didn't want him on any medication. I thought maybe he would just grow out of this and maybe it was just a 'hyper' phase or something. His grades suffered unfortunately. I soon learned that he did much better on the meds. His grades went literally from almost all F's to B's like overnight. So, that is the main reason why I have kept him on them and also because he began asking for his meds when he started noticing them wearing off. He says he feels much calmer and focused. All sounds good but now he is dealing with some emotional problems that we are going to overcome. I just want for him to be happy. He is our only child & love him very much.
Again, thank you everyone for your feedback.
God Bless Everyone...
...especially the children. ;)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.